Advertisement

Pharmacy World & Science

, Volume 32, Issue 2, pp 109–111 | Cite as

Severe ifosfamide-induced neurotoxicity: a case report

  • Sara Ramos LinaresEmail author
  • Joaquín Breña Atienza
  • Matilde Cháfer Rudilla
  • Pablo Ríos Rull
  • Ana Cabello Rodríguez
  • Javier Merino Alonso
Case Report

Abstract

Introduction Ifosfamide is an alkylating agent used in the treatment of several neoplasias. Ifosfamide metabolites accumulation can produce neurotoxicity, which sometimes manifests as a severe clinical picture. Case description We describe the case of a male with a mixed cellularity subtype classical Hodgkin’s lymphoma, treated with ifosfamide after other chemotherapy drugs failure. After the first Ifosfamide cycle, the patient showed severe neurological toxicity that resolved 3 weeks later with supportive therapy. Discussion Among the risk factors described in the literature, our patient had previously received cysplatin chemotherapy, had low albumin serum levels, and had received ifosfamide as a rapid intravenous infusion. The management of the neurotoxicity is symptomatic although some drugs, like methylene blue and albumin, have also been used. Conclusion This case highlights that clinicians should be aware of the possibility of severe neurological toxicity after the administration of ifosfamide and may control the risk factors associated.

Keywords

Ifosfamide Neurotoxicity Risk factors Treatment 

Notes

Acknowledgements

The authors wish to thank Dr Domínguez, Dr Málaga and Carmen Quintana for their valuable cooperation.

Funding

None.

Conflict of interest statement

None.

References

  1. 1.
    Klatersky J. Side effects of ifosfamide. Oncology. 2003;65(suppl 2):7–10.CrossRefGoogle Scholar
  2. 2.
    Rieger C, Fiegl M, Tischer J, Ostermann H, Schiel X. Incidence and severity of ifosfamide-induced encephalopathy. Anti-Cancer Drugs. 2004;15:347–50.CrossRefPubMedGoogle Scholar
  3. 3.
    Ajithkumar T, Parkinson C, Shamshad F, Murray P. Ifosfamide encephalopathy. Clin Oncol. 2007;19(2):108–14.CrossRefGoogle Scholar
  4. 4.
    Santoro A, Magagnoli M, Spina M, Pinotti G, Siracusano L, Michieli M, et al. Ifosfamide, gemcitabine, vinorelbine: a new induction regimen for refractory, relapsed Hodgkin’s lymphoma. Haematologica. 2007;92(1):35–41.CrossRefPubMedGoogle Scholar
  5. 5.
    Common Terminology Criteria for Adverse Events v3.0 (CTCAE). National Cancer Institute. Available: http://www.ctep.cancer.gov/protocolDevelopment/electronic_applications/docs/ctcaev3.pdf. (Visit on April 2009).
  6. 6.
    Furlanut M, Franceschi L. Pharmacology of Ifosfamide. Oncology. 2003;65(suppl 2):2–6.CrossRefPubMedGoogle Scholar
  7. 7.
    Patel PN. Methylene blue for management of ifosfamide-induced encephalopathy. Ann Pharmacother. 2006;40:299–303.CrossRefPubMedGoogle Scholar
  8. 8.
    David KA, Picus J. Evaluating risk factors for the development of ifosfamide encephalopathy. Am J Clin Oncol. 2005;28(3):277–80.CrossRefPubMedGoogle Scholar
  9. 9.
    Hamadani M, Awan F. Role of thiamine in managing ifosfamide-induced encephalopathy. J Oncol Pharm Pract. 2006;2(40):299–303.Google Scholar
  10. 10.
    Pelgrims J, De Vos F, Van den Brande J, Schrijvers D, Prove A, Vermorken JB. Methylene blue in the treatment and prevention of ifosfamide-induced encephalopathy: report of 12 cases and a review of the literature. Br J Cancer. 2000;82:291–4.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  • Sara Ramos Linares
    • 1
    Email author
  • Joaquín Breña Atienza
    • 2
  • Matilde Cháfer Rudilla
    • 1
  • Pablo Ríos Rull
    • 2
  • Ana Cabello Rodríguez
    • 2
  • Javier Merino Alonso
    • 1
  1. 1.Pharmacy DepartmentHospital Universitario Nuestra Señora de CandelariaSanta Cruz de TenerifeSpain
  2. 2.Hematology DepartmentHospital Universitario Nuestra Señora de CandelariaSanta Cruz de TenerifeSpain

Personalised recommendations